What Are the Most Common Decongestant Side Effects?

A doctor should be consulted for persistent or severe side effects from taking a decongestant.
Prescription decongestants.
Article Details
  • Written By: Rebecca Harkin
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 01 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Decongestants are drugs typically used to relieve congestion and stuffiness caused by infections, illness, and allergic reactions. As with most drugs, there are side effects associated with using decongestants. The most common decongestant side effects are an increase in blood pressure and heart rate, urinary problems, nervousness or restlessness, and rebound effect.

Increases in blood pressure and heart rate are common decongestant side effects caused simply by the normal action of the medication. Decongestant help relieve congestion by shrinking blood vessels in the nose and sinuses, but this effect is not restricted to the head. Blood vessels are constricted all over the body, forcing the heart to work harder against the condensed blood vessels, and thereby causing an increase in blood pressure and heart rate. This is typically not a concern unless there is a pre-existing heart condition or a history of high blood pressure, and in those cases a doctor should be consulted before taking a decongestant. If there is no history of heart problems and a rapid heartbeat is experienced while taking decongestants, then the medication should be stopped until a doctor can be consulted.

Decongestants have been known to produce difficulty urinating, and occasionally cause blockages of the urinary tract. This decongestant side effect occurs when the medication causes contraction of the muscles surrounding the neck of the bladder, reducing urine flow. Urinary problems associated with decongestants are limited to people with prior urinary problems such as an enlarged prostate.

Ad

Nervousness and restlessness are common decongestant side effects produced because decongestants imitate adrenaline, one of the chemicals behind the so-called fight or flight response. The role of adrenaline in the body is to quickly narrow blood vessels and open airways, preparing the body for immediate physical exertion. This unneeded adrenaline-like response can create a feeling of nervousness or restlessness in some people.

Rebound effect is another common side effect common when using nasal decongestants. This medical phenomenon occurs when symptoms return more intensely after a medication is stopped or after long-term overuse of a medication. Sometimes, excessive use of nasal decongestants can cause the blood vessels in the nose to swell, producing stuffiness rather than relieving stuffiness. When rebound effect occurs, the decongestant should be stopped and the patient should consult a doctor.

For the most part, decongestants are safe when dosage instructions are followed. Decongestant side effects are primarily limited to overdoses, long-term use, and when the decongestant aggravates pre-existing conditions. Any questions regarding the use of decongestants should be directed to a medical professional.

Ad

More from Wisegeek

You might also Like

Discuss this Article

candyquilt
Post 3

I used to get rebound congestion after using decongestants a lot. But I discovered that it doesn't happen if I don't take decongestants for more than three days. So what I do is I use it at the recommended dose for three days. Then, I take a break. If I don't need them again, great. If I do, I resume the dose after several days. This prevents rebound congestion.

@anamur-- By the way, I heard that decongestant nasal sprays don't cause restlessness and anxiety as much as the oral drugs do. Maybe you should give that a try.

You could also try doing steam inhalation or rinsing your nostrils with salt and hot water. These are great natural ways to treat congestion without side effects.

serenesurface
Post 2

@alisha-- That's horrible! Thanks for the warning.

I don't have high blood pressure but I'm also careful with decongestants because I have an anxiety disorder. I avoid decongestants for the most part, but sometimes it becomes necessary for nasal congestion, especially when I have a sinus infection. My nose and sinuses are so stuffed then, that it's hard to even breathe.

I have noticed that when I take decongestants, I have more anxiety than usual and I can't sleep much at night. I try to take them early in the day to avoid that. I also don't take any caffeine on those days so that my anxiety won't be too bad.

discographer
Post 1

My mom hasn't been taking decongestant medication for years because she has high blood pressure.

She made the mistake of taking it once when she was first diagnosed with it and it raised her blood pressure so much! She had to take extra BP medication because of it and almost landed in the hospital in fear of a heart attack. She vowed never to take this type of medicine again.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email